Georgia, 2020

Damaging Winds in Georgia, June 4 to 5, 2020

June 4 to 5, 2020 · NWS FFC · 3 events in 3 counties and zones

A moderately unstable airmass combined with strong daytime heating and a weak upper trough to produce a few isolated severe thunderstorms across north and central Georgia each afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A moderately unstable airmass combined with strong daytime heating and a weak upper trough to produce a few isolated severe thunderstorms across north and central Georgia each afternoon and evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jun 4, 2:08 PM EST, 1 minute earlier.

Area forecast discussion, Jun 4, 2:08 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Peachtree City GA
308 PM EDT Thu Jun 4 2020

...Afternoon Area Forecast Discussion for Thursday, June 4th...

.SHORT TERM /Tonight through Friday Night/...

The local forecast area is still wedged between two areas of high
pressure to our west and east, allowing for some weak troughing
across the area. At the surface, a weak front will be sagging
south towards the forecast area, bringing moisture and some
additional lift to fuel storms this afternoon and evening. In
addition, a wave moving out of the Gulf is expected to cross
southeastern Georgia and northern Florida bringing additional
moisture to portions of central Georgia. These two features will
help to being area wide high-end chance pops across much of the
area through the rest of the afternoon and evening, although the
highest chances for precip are across northern Georgia where
likely pops have been included due to the influence from the weak
front. Plus, with moderate instability combined with interaction
from the front, there is the potential for an isolated strong to
severe storm across far northern Georgia, in line with where the
SPC has placed a very small Marginal Risk. The primary threat with
any storms that do develop will be gusty winds.

For Friday, with the weak front across portions of northern
Georgia and ample moisture continuing to linger across the area as
weak waves move through the flow, chances for showers and
thunderstorms will continue with the highest chances in the
afternoon and evening.

High temperatures today are expected to get into the 80s area
wide, with some areas reaching the lower 90s, with overnight
temperatures in the 60s and lower 70s. For Friday afternoon, high
temperatures will again be area-wide in the 80s, which is just
around average for this time of year.

Reaves

.LONG TERM /Saturday through Thursday/...

Long term starts on Saturday morning where current TD Cristobal
should be in the Gulf of Mexico moving northward towards the Gulf
Coast. Model consensus is very high right now with the operational
suite as well as most ensemble guidance bringing the storm into
the LA coast late Sunday night/early Monday morning. Cristobal is
currently sitting over the Yucatan, which has both weakened the
storm and caused a broadening of the wind field that will make
rapid reorganization or intensification unlikely. However, that
broadening will help to bring a large slug of moisture into the
CWA well ahead of and after the storm's landfall, with PWAT values
staying between 1.5" and 2.5" throughout the forecast period.
Cristobal is absorbed by a large trough out west which begins to
move across the CONUS, though recent guidance shows some piece of
the remnants may remain behind as a mid-level circulation that is
removed from the jet. Additionally, latent heating will pump the
ridge Cristobal is traveling under, causing a series of downstream
wavebreaks which could create a cut-off low just off the coast.
If this were to come to pass, unsettled weather would likely
continue well beyond Cristobal's landfall for our CWA.

Given the expected slug of moisture and adequate daily surface
heating, forecasting daily chances of thunderstorms through the
end of the long term. A weak front is forecast to move close to
the CWA by Sunday morning which may provide some additional lift
for rainfall/thunderstorms. Mostly went with the model blend for
each day with small increases in areas with no/very low given
uncertainty.

Lusk

&&

.AVIATION...
18Z Update...
VFR conditions are expected to continue through the period outside
of any afternoon/evening convection. Sct to Num SHRA/TSRA possible
this afternoon and evening through about 02Z with some reduced
vsbys and wind gusts possible in any storms. Chances should
diminish some overnight before increasing tomorrow with highest
SHRA/TSRA chances in the afternoon/evening after 15Z. Some
potential for patchy MVFR/IFR cigs tomorrow morning dependent on
rainfall this evening. Winds are VRB overall with a more S
component at 5 to 9kts. Winds should be calm to VRB overnight
before becoming more SW/W during the day on Friday around 5 to
10kts with sporadic gusts up to 15kts possible.

//ATL Confidence...18Z Update...
Medium confidence on all elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          69  86  70  88 /  40  50  30  40
Atlanta         69  85  70  86 /  50  50  30  50
Blairsville     64  81  64  83 /  60  60  40  40
Cartersville    68  86  68  89 /  50  50  30  40
Columbus        70  89  71  88 /  40  50  40  40
Gainesville     68  85  69  86 /  50  50  30  40
Macon           70  89  70  87 /  30  50  30  40
Rome            68  88  68  89 /  50  50  30  30
Peachtree City  68  86  69  86 /  40  50  30  40
Vidalia         71  89  72  88 /  30  60  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....Lusk
AVIATION...Reaves
Hazardous weather outlook, Jun 4, 10:53 AM EST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1153 AM EDT Thu Jun 4 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1153 AM EDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms will develop across the
forecast area today into tonight. An isolated strong to severe
storm will be possible across far north Georgia. Lightning, heavy
rain, and gusty winds will be possible with any storms which do
form.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Thunderstorms are expected each day through Wednesday.

Frequent lightning, heavy rain, and gusty winds will be the
primary hazards with any storms which do form.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baldwin

When
June 4, 2:09 PM EST to 2:19 PM EST
Where
Baldwin County, 3.49 mi S of Browns Crossing to 2.84 mi SSE of Browns Crossing
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
33.000, -83.361

The Baldwin County 911 center reported trees blown down along County Line Church Road SW just south of Highway 49 and along Highway 49 between Browns Cross Road NW and Lingold Road NW.

Thunderstorm Wind, Gwinnett

When
June 4, 6:30 PM EST to 6:40 PM EST
Where
Gwinnett County, 2.6 mi WSW of Sugar Hill
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.089, -84.074

The public reported a portion of a large tree snapped into three pieces near the intersection of Suwanee Dam Road and Price Drive.

Thunderstorm Wind, Meriwether

When
June 5, 2:56 PM EST to 3:06 PM EST
Where
Meriwether County, 1.86 mi N of Midway
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
33.157, -84.734

The Meriwether County 911 center reported a tree blown down on the Roosevelt Highway at the Coleman Creek bridge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2020Every state in 2020This day in weather historyWarnings in Georgia, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899540, 899542, 899544.